Alert archive / Texas / Flash Flood Warnings in 2011

Flash Flood Warning 5, NWS Fort Worth, TX

May 11, 2011Bell County, Coryell County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 11, 2011, 5:41 PM CDT for Bell County, Coryell County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 5:41 PM CDT (22:41 UTC)
Expired
May 11, 2011, 7:45 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Bell County, TX, Coryell County, TX

The radar

The Ft Hood radar (KGRK), 44 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:15 PM CDTFLASH FLOODTemple, TXWATER UP TO 1 FOOT DEEP ON SOME STREETS IN TEMPLE
May 11, 6:35 PM CDTFLASH FLOODBelton, TXCOTTONWOOD CREEK IN BELTON IS OUT OF ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WGUS54 KFWD 112241
FFWFWD
TXC027-099-120045-
/O.NEW.KFWD.FF.W.0005.110511T2241Z-110512T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
541 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELL COUNTY IN NORTH CENTRAL TEXAS
  CORYELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 745 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 7 MILES
  WEST OF MOTHER NEFF STATE PARK TO 3 MILES NORTHWEST OF SALADO...
  MOVING EAST AT 35 MPH. RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN
  HAS ALREADY FALLEN. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE 
  THROUGH 745 PM CDT. WATER UP TO ONE FOOT DEEP HAS BEEN REPORTED ON 
  SOME ROADS IN FORT HOOD.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...BELTON...MORGAN'S POINT RESORT...HOLLAND...TEMPLE...
  LITTLE RIVER-ACADEMY...TROY AND ROGERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROADWAY REMEMBER...TURN AROUND DONT DROWN. IT
ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3092 9784 3104 9792 3107 9791 3126 9803
      3158 9760 3130 9740 3124 9734 3126 9731
      3100 9708 3094 9714 3088 9726 3078 9732

$$
1 follow-up statement
788 
WGUS74 KFWD 112319
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
619 PM CDT WED MAY 11 2011

TXC027-099-120045-
/O.CON.KFWD.FF.W.0005.000000T0000Z-110512T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BELL TX-CORYELL TX-
619 PM CDT WED MAY 11 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
CORYELL AND BELL COUNTIES...

AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 3 MILES   
EAST OF TROY TO 5 MILES EAST OF HOLLAND...MOVING EAST AT 20 MPH.   
RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN.
ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 745 PM CDT. SOME 
ROADS IN TEMPLE WERE REPORTED TO BE UNDER ONE FOOT OF WATER.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN 
INCLUDE ROGERS...TEMPLE...LITTLE RIVER AND TROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3092 9784 3104 9792 3107 9791 3126 9803
      3158 9760 3130 9740 3124 9734 3126 9731
      3100 9708 3094 9714 3088 9726 3078 9732

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 11, 3:58 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 11, 3:58 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
358 PM CDT WED MAY 11 2011

.DISCUSSION...
FINDING ABUNDANT INSTABILITY...QUASI-LINEAR CONVECTION HAS SURGED
FAR EAST OF THE DRYLINE. SEVERE WINDS ALONG LEADING EDGE WILL BE
THE PRIMARY SEVERE HAZARD INTO THE EVENING HOURS. NEW SVR WATCH
THROUGH 03Z (10 PM CDT) REPLACES PREVIOUS WATCH.

UPPER LOW WILL MOVE SLOWLY EASTWARD ACROSS THE CENTRAL PLAINS.
WINDS ABOVE THE BOUNDARY LAYER WILL FINALLY VEER AND PUSH DRYLINE
INTO NW ZONES THURSDAY. THUNDERSTORM CHANCES WILL CONTINUE
THURSDAY...MAINLY SOUTHEAST. SEVERE THREAT WILL REMAIN.

FRONT FINALLY PUSHES THROUGH THURSDAY NIGHT AND FRIDAY MORNING.
PERSISTENT NW FLOW ALOFT WILL CONTINUE TO USHER IN ADDITIONAL COOL
AIR...KEEPING TEMPERATURES BELOW NORMAL INTO NEXT WEEK...WITH LOW
HUMIDITY.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  68  86  61  80  55 /  30  20  20   5   5
WACO, TX              70  86  63  80  56 /  30  30  20   5   5
PARIS, TX             67  84  61  75  52 /  60  30  20  10   5
DENTON, TX            63  86  59  76  52 /  30  20  20   5   5
MCKINNEY, TX          63  85  59  75  51 /  30  20  20   5   5
DALLAS, TX            70  87  62  77  55 /  30  20  20   5   5
TERRELL, TX           69  84  62  77  54 /  60  20  20  10   5
CORSICANA, TX         70  84  64  78  56 /  50  30  20  10   5
TEMPLE, TX            70  84  64  80  55 /  30  30  30   5   5
MINERAL WELLS, TX     61  87  55  77  50 /  30  10  10   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25/25
Hazardous weather outlook, May 11, 3:40 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT WED MAY 11 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
340 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THROUGH TONIGHT. SOME STORMS EAST OF A SHERMAN...DALLAS...
GOLDTHWAITE LINE WILL BE SEVERE THROUGH THIS EVENING...PRODUCING
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY WITH THE BEST
CHANCES ACROSS THE SOUTHEAST HALF OF THE REGION. LARGE HAIL AND
DAMAGING DOWNBURST WINDS WILL BE THE PRIMARY HAZARDS.
THUNDERSTORM CHANCES WILL DECREASE FROM NORTHWEST TO SOUTHEAST
THURSDAY NIGHT WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING MAINLY EAST OF
A SHERMAN...DALLAS...GOLDTHWAITE LINE.

In the hours before

Local storm report, May 11, 4:31 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
431 PM CDT WED MAY 11 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     TSTM WND GST     6 SW WEATHERFORD        32.71N  97.87W
05/11/2011  E70 MPH          PARKER             TX   TRAINED SPOTTER

            BETHEL ROAD AND HORSESHOE BEND ROAD
Local storm report, May 11, 4:38 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
438 PM CDT WED MAY 11 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     5 W SHERMAN             33.63N  96.66W
05/11/2011  M64 MPH          GRAYSON            TX   BROADCAST MEDIA

            5 MILES W OF SHERMAN
Special weather statement, May 11, 4:43 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
443 PM CDT WED MAY 11 2011

TXZ156>158-112215-
LAMPASAS TX-BELL TX-CORYELL TX-
443 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN BELL COUNTY
  SOUTHERN CORYELL COUNTY
  SOUTHEASTERN LAMPASAS COUNTY

AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF COPPERAS COVE...MOVING
NORTHEAST AT 35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COPPERAS COVE...FORT HOOD...
HARKER HEIGHTS...KILLEEN...LAMPASAS AND NOLANVILLE.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR EASTERN TEXAS.

LAT...LON 3144 9786 3128 9751 3086 9756 3093 9782
      3104 9791 3104 9828
TIME...MOT...LOC 2143Z 234DEG 30KT 3099 9800
Local storm report, May 11, 4:53 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
453 PM CDT WED MAY 11 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     1 W WHITESBORO          33.65N  96.94W
05/11/2011                   GRAYSON            TX   BROADCAST MEDIA

            TRAILER HOME DAMAGED AND AUTOMOBILE OVERTURNED
Local storm report, May 11, 5:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
521 PM CDT WED MAY 11 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             FORT HOOD               31.10N  97.70W
05/11/2011  E1.00 INCH       BELL               TX   AMATEUR RADIO

            W SIDE OF FORT HOOD
Local storm report, May 11, 5:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
522 PM CDT WED MAY 11 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     FORT HOOD               31.10N  97.70W
05/11/2011  E60 MPH          BELL               TX   AMATEUR RADIO

            W SIDE OF FORT HOOD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:15 PM CDTSpecial Weather StatementFWDJohnson, Tarrant30 min
May 10, 8:59 PM CDTSpecial Weather StatementFWDDenton, Tarrant61 min
May 10, 9:18 PM CDTSpecial Weather StatementFWDGrayson27 min
May 10, 9:40 PM CDTSpecial Weather StatementFWDGrayson35 min
May 10, 10:18 PM CDTSpecial Weather StatementFWDGrayson27 min
May 11, 11:08 AM CDTSpecial Weather StatementFWDEastland52 min
May 11, 11:43 AM CDTSevere Thunderstorm WarningFWDEastland62 min
May 11, 11:53 AM CDTSevere Thunderstorm WarningFWDStephens52 min
May 11, 12:10 PM CDTSevere Thunderstorm WarningFWDPalo Pinto65 min
May 11, 12:14 PM CDTSevere Thunderstorm WarningFWDComanche61 min
May 11, 12:17 PM CDTSpecial Weather StatementFWDJack, Young28 min
May 11, 12:22 PM CDTSevere Thunderstorm WarningFWDErath53 min
May 11, 12:28 PM CDTSevere Thunderstorm WarningFWDJack, Young62 min
May 11, 12:51 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker54 min
May 11, 12:58 PM CDTSevere Thunderstorm WarningFWDErath, Hood62 min
May 11, 12:58 PM CDTSevere Thunderstorm WarningFWDJack, Wise62 min
May 11, 1:10 PM CDTAreal Flood AdvisoryFWDErath, Hood, Jack, Palo Pinto, Parker, Somervell and 1 more3 hr
May 11, 1:18 PM CDTSevere Thunderstorm WarningFWDComanche, Mills72 min
May 11, 1:19 PM CDTSpecial Weather StatementFWDDenton, Ellis, Johnson, Tarrant26 min
May 11, 1:25 PM CDTSevere Thunderstorm WarningFWDMontague69 min
May 11, 1:37 PM CDTSpecial Weather StatementFWDCooke, Grayson38 min
May 11, 1:37 PM CDTSevere Thunderstorm WarningFWDDenton, Parker, Tarrant, Wise68 min
May 11, 1:41 PM CDTSpecial Weather StatementFWDJohnson, Somervell34 min
May 11, 1:59 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson76 min
May 11, 2:06 PM CDTSevere Thunderstorm WarningFWDHamilton, Mills69 min
May 11, 2:16 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas74 min
May 11, 2:28 PM CDTSevere Thunderstorm WarningFWDComanche, Mills32 min
May 11, 2:42 PM CDTSevere Thunderstorm WarningFWDGrayson33 min
May 11, 3:05 PM CDTSevere Thunderstorm WarningFWDFannin70 min
May 11, 3:07 PM CDTSpecial Weather StatementFWDKaufman, Rockwall23 min
May 11, 3:12 PM CDTSevere Thunderstorm WarningFWDHamilton48 min
May 11, 3:20 PM CDTSpecial Weather StatementFWDHunt25 min
May 11, 3:29 PM CDTAreal Flood AdvisoryFWDBosque, Coryell, Hamilton, Lampasas, Mills3 hr
May 11, 3:32 PM CDTSpecial Weather StatementFWDLamar28 min
May 11, 3:43 PM CDTSevere Thunderstorm WarningFWDLamar77 min
May 11, 3:57 PM CDTSpecial Weather StatementFWDBosque33 min
May 11, 4:04 PM CDTSpecial Weather StatementFWDDelta, Hopkins26 min
May 11, 4:15 PM CDTFlash Flood WarningFWDHamilton, Mills2 hr
May 11, 4:43 PM CDTSpecial Weather StatementFWDCoryell32 min
May 11, 4:51 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas54 min
May 11, 5:23 PM CDTSevere Thunderstorm WarningFWDBell, Coryell52 min
May 11, 5:53 PM CDTSpecial Weather StatementFWDMcLennan37 min
May 11, 5:58 PM CDTSevere Thunderstorm WarningFWDFalls, McLennan62 min
May 11, 6:23 PM CDTAreal Flood AdvisoryFWDEllis, Henderson, Kaufman, Navarro, Van Zandt2 hr
May 11, 6:57 PM CDTFlash Flood WarningFWDFalls, Limestone, McLennan2 hr

Nearby

Flash Flood Warnings in Texas, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.